Alert archive / Texas / Tornado Warnings in 1996
Tornado Warning 3, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Apr 21, 1996, 3:44 PM CDT for Archer County, Texas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 21, 1996, 3:44 PM CDT (20:44 UTC)
- Expired
- Apr 21, 1996, 4:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Archer County, TX
The radar
The Altus AFB radar (KFDR), 84 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 21, 4:00 PM CDT | Hail 1 | Holliday, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 8.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1461 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 596 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 212046
TOROKC
TXC009-212130-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
344 PM CDT SUN APR 21 1996
THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 430 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES
IN NORTHERN TEXAS
NORTHERN ARCHER
AT 344 PM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO 5
MILES NORTHWEST OF ARCHER CITY MOVING NORTHEAST AT 35 MPH. PERSONS
BETWEEN WICHITA FALLS AND ARCHER CITY SHOULD TAKE SHELTER.
TAKE COVER NOW. THE SAFEST PLACE IS A BASEMENT UNDER A
WORKBENCH OR PIECE OF STURDY FURNITURE. OTHERWISE...SEEK
SHELTER IN A SMALL INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST
FLOOR. U
SE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR
BODY. AVOID WINDOWS. ABANDON MOBILE HOMES FOR A REINFORCED
BUILDING OR LIE FLAT IN A DITCH OR CULVERT.
LAT...LON 3357 9846 3361 9869 3367 9882 3382 9869
3382 9845
DAWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 21, 10:33 AM CDT, 5 hours 11 minutes earlier.
Area forecast discussion, Apr 21, 10:33 AM CDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 1030 AM CDT SUN APR 21 1996 LATEST SFC CHART REVEALS WARM FRONT HAS MOVED N TO THE RED RIVER. SFC DEW PTS HAVE REACHED THE LWR 60S IN SERN ZNS. EXPECT LOW LVL MOISTURE TO INCREASE AND DEEPEN ACRS SERN 3/4 OF FA DURG AFTERNOON. LOW LVL STATUS NR WARM FRONTAL BOUNDARY WL NOT DECREASE IN COVERAGE UNTIL AFT 18Z...PER 12Z RUC OUTPUT. BUT FEEL SRN ZONES WL WARM QUICKLY ONCE STATUS BRE|AKS OUT. PARAMETERS CONTINUE TO BE FAVORABLE FOR SVR CONVECTION ACRS SERN 2/3 OF FA THIS AFT...ESP AFT 20Z. WL MAKE SOME UPDATES TO 1ST TEMPS BASED ON LATEST SAO TRENDS. .OKC... OK...NONE. TX...NONE. 22
In the hours before
Special weather statement, Apr 21, 12:20 PM CDT, 3 hours 24 minutes before
OKZ004>053-TXZ083>090-212130- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 1230 PM CDT SUN APR 21 1996 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT OVER MUCH OF CENTRAL AND SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. THIS AREA OF MODERATE RISK IN GENERALLY EAST OF A LINE THAT EXTENDS FROM SEYMOUR...TO HOBART...TO MEFORD. THERE IS A SIGNIFICANT POTENTIAL FOR TORNADOES IN THIS AREA...IN ADDITION TO LARGE HAIL AND DAMAGING WINDS. LOCALIZED HEAVY RAINFALL IS ALSO POSSIBLE ACROSS MUCH OF CENTRAL AND EASTERN OKLAHOMA. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND EVENING ACROSS THE REST OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREAT WITH THESE THUNDERSTORMS...HOWEVER ISOLATED TORNADOES ARE POSSIBLE. SEVERAL FACTORS WILL COMBINE TO PRODUCE CONDITIONS FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT. A LOW PRESSURE CENTER WILL CONTINUE TO DEVELOP ACROSS THE TEXAS PANHANDLE DURING THE AFTERNOON...AS IT MOVES SLOWLY EAST. COUNTER-CLOCKWISE CIRCULATION AROUND THE LOW WILL HELP PUSH A WARM FRONT NORTH...ACROSS SOUTHERN OKLAHOMA AND INTO CENTRAL OKLAHOMA BY LATE AFTERNOON. LOW LEVEL MOISTURE WILL INCREASE RAPIDLY BEHIND THIS FRONT...BROUGHT BY STRONG SOUTHERLY LOW LEVEL WINDS. THIS WILL INCREASE INSTABILITY AND PROVIDE FUEL FOR THUNDERSTORMS THAT DEVELOP. IN ADDITION...STRONG WESTERLY UPPER LEVEL WINDS WILL ENHANCE A VERTICAL WIND PROFILE FAVORABLE FOR SUPERCELL DEVELOPMENT. A LACK OF SUFFICIENT LOW LEVEL MOISTURE MAY LIMIT THUNDERSTORM POTENTIAL IN EXTREME WESTERN SECTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS. THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION. PEOPLE ARE URGED TO REVIEW TORNADO SAFETY RULES AND KEEP ABREAST OF THE LATEST WEATHER FORECASTS. EMERGENCY MANAGERS AND STORM SPOTTER GROUPS SHOULD BE PREPARED FOR ACTIVATION THIS AFTERNOON AND TONIGHT. 22
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 2:25 PM CDT | Severe Thunderstorm Warning | OUN | Wilbarger | 50 min |
| Apr 21, 2:59 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Baylor | 61 min |
| Apr 21, 3:07 PM CDT | Severe Thunderstorm Warning | OUN | Wichita | 38 min |
| Apr 21, 3:14 PM CDT | Severe Thunderstorm Warning | OUN | Wichita | 61 min |
| Apr 21, 3:30 PM CDT | Severe Thunderstorm Warning | OUN | Archer | 45 min |
| Apr 21, 4:05 PM CDT | Severe Thunderstorm Warning | OUN | Clay, Wichita | 55 min |
| Apr 21, 4:29 PM CDT | Severe Thunderstorm Warning | OUN | Archer | 31 min |
| Apr 21, 4:34 PM CDT | Severe Thunderstorm Warning | OUN | Baylor | 26 min |
| Apr 21, 4:49 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Baylor, Wichita | 56 min |
| Apr 21, 4:49 PM CDT | Severe Thunderstorm Warning | OUN | Clay | 56 min |
| Apr 21, 5:21 PM CDT | Severe Thunderstorm Warning | OUN | Wilbarger | 54 min |
| Apr 21, 5:45 PM CDT | Severe Thunderstorm Warning | OUN | Baylor, Wichita, Wilbarger | 60 min |
| Apr 21, 6:44 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Baylor | 46 min |
Nearby
Tornado Warnings in Texas, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.